Calciphylaxis associated with Fibroblast Growth Factor Recep
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Erdafitinib is a fibroblast growth factor receptor (FGFR) inhibitor approved to treat advanced and metastatic urothelial carcinoma with FGFR 2&3 mutations. While hyperparathyroidism is a known on-target effect of this class of medications, we report calciphylaxis as a novel adverse event associated with erdafitinib in the treatment of FGFR-mutant uterine adenosarcoma.

A woman in her 50’s reported with a past medical history of obesity, type 2 diabetes mellitus and stage IV adenosarcoma of her uterus who underwent a total hysterectomy with bilateral salpinogoopherectomy and adjuvant radiation as well as multiple chemotherapy regimens. She was initially treated with a combination of ifosfamide and doxorubicin for two months. She was then transitioned to gemcitabine and docetaxel for two months and then ultimately received erdafitinib for three months. However, erdafitinib was discontinued due to the development of ulcerations on her thighs, shins and calves.

Laboratory values obtained shortly after cessation of erdafitinib revealed a serum phosphorous of 3.8 mg/dL and serum calcium of 8.4 mg/dl, compared to a serum calcium of 9.0 mg/dl prior to erdafitinib administration. She also developed deep thigh induration with overlying erythema, bilateral lower extremity purpura, and ulcerations.

A punch biopsy taken from the lower extremities demonstrated subdermal calcium deposits associated with small-caliber blood vessels and fat necrosis - findings consistent with calciphylaxis. She had normal renal function at the time of diagnosis, as demonstrated by a creatinine of 0.55. She was offered sodium thiosulfate but opted for topical nitroglycerin due to possible medication side effects. Given the inability to restart erdafitinib therapy, she chose palliative treatment and died roughly one month after her calciphylaxis diagnosis.

While this complication appears rare, clinicians should take a patient’s underlying risk factors for calciphylaxis into account and counsel patients accordingly. Given that this patient had several risk factors before initiating therapy with erdafitinib, specifically obesity and diabetes mellitus, it is possible that erdafitinib induces calciphylaxis only in patients with significant underlying risk. Oncologists should closely monitor the calcium and phosphate product and consider the use of phosphate binders prior to the development of calciphylaxis. Given the severity of the disease and associated 50% mortality at 1.6 years 10, drug discontinuation should be recommended if calciphylaxis is diagnosed.

Source: https://www.jaadcasereports.org/article/S2352-5126(20)30823-7/fulltext?rss=yes
Like
Comment
Share